Texas, 2014

Flash Flooding and Heavy Rain in Texas, September 12, 2014

September 12, 2014 · NWS MAF · 10 events in 6 counties and zones

There was a cold front near the Pecos River on the eleventh which provided a source of convergence and lift. This front shifted north over the central and northern Permian Basin as well as southeast New Mexico that night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$257,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was a cold front near the Pecos River on the eleventh which provided a source of convergence and lift. This front shifted north over the central and northern Permian Basin as well as southeast New Mexico that night. The atmosphere was very moist and unstable. There were weak winds aloft which allowed for slower moving storms and rain contributing to flash flooding. Another cold front moved through the area on the twelfth. Upper level disturbances were also over the region which allowed for more atmospheric lift. These conditions combined to produce flash flooding across southeast New Mexico and West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 12, 3:34 AM CST, 11 minutes earlier.

Area forecast discussion, Sep 12, 3:34 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 AM CDT Fri Sep 12 2014

.DISCUSSION...
The potential for flash flooding will continue today and tonight
across much of the Permian Basin, southeast New Mexico, the
Guadalupe and Davis Mountains, the Trans Pecos and the Van Horn
Highway 54 Corridor. Warm advection above a weakening surface
front across the central Permian Basin will combine with upper
level disturbances and a secondary cold front to produce numerous
showers and thunderstorms across southeast New Mexico and the
northern and central Permian Basin today. Weak steering flow
aloft and precipitable water in excess of 1.5 inches will enhance
the flash flood potential. The flash flood threat will extend
further south into the southern Permian Basin, Trans Pecos, and
Davis Mountains this afternoon and tonight as the stronger
secondary cold front pushes into the very moist air mass
in those areas. Temperatures this afternoon will actually be
falling as the secondary cold front moves through.

More stratiform rain is expected tonight across west Texas and
southeast New Mexico behind the secondary front with warm advection
and upper level divergence continuing. Although rainfall intensity
is expected to be lower tonight due to increased stability,
saturated grounds from rainfall during the day today will will
leave areas in the watch area susceptible to additional flooding.

Below to much below normal temperatures are expected Saturday
through next Monday as cool surface high pressure builds into the
region with widespread cloudiness. Precipitation chances will
remain in the forecast across portions of west Texas and
southeast New Mexico as moisture feeds northward from Mexico and
the eastern Pacific due to tropical activity. A more aggressive
northwestward push of tropical moisture is possible and will need
to be watched for possible upgrade and expansion of precipitation
chances these periods.

Beyond Monday another cold front and upper level trough will keep
the chance of showers and thunderstorms in the forecast across
most areas next Tuesday and Wednesday with near to below normal
temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 69  51  65  55  / 100  60  20  10
BIG SPRING TX              73  55  65  60  /  80  50  20  10
CARLSBAD NM                71  54  68  54  / 100  60  30   0
DRYDEN TX                  93  62  72  61  /  50  60  50  40
FORT STOCKTON TX           80  55  69  59  /  80  60  40  30
GUADALUPE PASS TX          66  49  61  53  / 100  60  30  10
HOBBS NM                   67  50  64  54  / 100  60  20  10
MARFA TX                   77  54  65  52  /  70  70  30  30
MIDLAND INTL AIRPORT TX    70  53  66  58  / 100  50  20  10
ODESSA TX                  70  52  67  57  / 100  60  20  10
WINK TX                    76  54  70  56  / 100  70  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Guadalupe
     Mountains of Eddy County...Northern Lea County...Southern
     Lea County.

TX...HIGH WIND WARNING from 6 PM this evening to 6 AM MDT Saturday
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

     FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
     Area...Dawson...Ector...Gaines...Guadalupe Mountains...
     Howard...Loving...Martin...Midland...Pecos...Reeves County
     and Upper Trans Pecos...Upton...Van Horn and Highway 54
     Corridor...Ward...Winkler.

&&

67/12

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 12, 2:58 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 AM CDT FRI SEP 12 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-130900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
358 AM CDT FRI SEP 12 2014 /258 AM MDT FRI SEP 12 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE AREAWIDE TODAY
AS A STRONG COLD FRONT MOVES INTO THE REGION.  GUSTY WINDS AND
HEAVY RAINFALL WILL ACCOMPANY THE STRONGER STORMS, AND LIKELY
LEAD TO AREAS OF FLOODING AND FLASH FLOODING.  A FLASH FLOOD WATCH
CONTINUES IN EFFECT THROUGH TONIGHT FOR CULBERSON COUNTY...THE
SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...PERMIAN BASIN...
STOCKTON PLATEAU AND DAVIS MOUNTAINS.

NORTHEAST WINDS WILL INCREASE TO 35 TO 45 MPH SUSTAINED IN GUADALUPE
PASS TONIGHT BEHIND THE STRONG COLD FRONT.  A HIGH WIND WARNING IS
IN EFFECT THERE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL
EMERGENCY OFFICIALS MAY HAVE TO DEAL WITH FLOODING OR FLASH
FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 12, 12:36 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 AM CDT FRI SEP 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     EUNICE                  32.44N 103.19W
09/11/2014  E50.00 MPH       LEA                NM   LAW ENFORCEMENT

            THE EUNICE PD REPORTED TREES BLOWN DOWN IN EUNICE.

0933 PM     FLASH FLOOD      EUNICE                  32.44N 103.19W
09/11/2014                   LEA                NM   LAW ENFORCEMENT

            THE EUNICE PD REPORTED 3 FEET OF WATER OVER HIGHWAY 248
            JUST NORTH OF EUNICE. OTHER ROADS IN EUNICE WERE BLOCKED
            OFF DUE TO HIGH WATER.

&&

AKL

The radar

The Midland/Odessa radar (KMAF), 54 km away, was scanning. The volume nearest the first event began at 09:43 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Andrews

When
September 12, 3:45 AM CST to 4:15 AM CST
Where
Andrews County, 0.2 mi W of Andrews to 0.2 mi WNW of Andrews
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.319, -102.553

Heavy rain moved across Andrews County and produced flash flooding in the city of Andrews. No damage was reported so the cost of damage is a rough estimate.

Flash Flood, Scurry

When
September 12, 5:00 AM CST to 5:40 AM CST
Where
Scurry County, 0.68 mi W of Snyder to 0.69 mi W of Snyder
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.719, -100.912

Heavy rain moved across Scurry County and produced flash flooding in Snyder. Roads in Snyder were barricaded due to the high water. The cost of damage is a very rough estimate.

Flash Flood, Andrews

When
September 12, 8:15 AM CST to 8:55 AM CST
Where
Andrews County, 3.34 mi SE of Frankel City
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.350, -102.735

Heavy rain moved across Andrews County and produced flash flooding just southeast of Frankel City. There was water over the intersection of State Highway 176 and County Road NW 5001. The cost of damage is a very rough estimate.

Flash Flood, Andrews

When
September 12, 12:00 PM CST to 12:40 PM CST
Where
Andrews County, 4.06 mi W of Andrews to 4.04 mi SSE of Frankel City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.326, -102.619

Heavy rain moved across Andrews County and produced flash flooding near Andrews. The Texas Department of Transportation reported that an eight mile stretch of State Highway 176 from County Road SW 2001 to State Highway 181 was closed due to flooding. Traffic was being detoured around the flooded stretch of road. The cost of damage is a very rough estimate.

Flash Flood, Andrews

When
September 12, 1:25 PM CST to 2:10 PM CST
Where
Andrews County, Andrews to 0.08 mi NNW of Andrews
Cause
Heavy Rain
Property damage
$1,000
Reported by
County Official
Coordinates
32.320, -102.550

Heavy rain moved across Andrews County and produced flash flooding in Andrews. The county judge reported numerous flooded roads in the city of Andrews. No damage was reported so the cost of damage is a very rough estimate.

Flash Flood, Jeff Davis

When
September 12, 3:00 PM CST to 4:00 PM CST
Where
Jeff Davis County, 1.09 mi WNW of Ft Davis to 1.08 mi WNW of Ft Davis
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.588, -103.896

Heavy rain fell across Jeff Davis County and produced flash flooding in Fort Davis. Three roads were reported to be closed in Fort Davis. Four feet of water was reported over low water crossings in Fort Davis. The extent of damage is unknown so the cost of damage is a very rough estimate.

Flash Flood, Culberson

When
September 12, 3:30 PM CST to 4:10 PM CST
Where
Culberson County, 17.54 mi ENE of Pine Spgs to 17.58 mi ENE of Pine Spgs
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
31.996, -104.534

Heavy rain moved across Culberson County and produced flash flooding along Farm to Market Road 652 near US 180/62. No damage was reported so the cost of damage is a very rough estimate.

Flash Flood, Jeff Davis

When
September 12, 4:30 PM CST to 5:30 PM CST
Where
Jeff Davis County, 16.53 mi NNW of Ft Davis to 16.51 mi NNW of Ft Davis
Cause
Heavy Rain
Property damage
$250,000
Reported by
Amateur Radio
Coordinates
30.812, -103.947

Heavy rain fell across Jeff Davis County and produced flash flooding at the Buffalo Trail Scout Ranch. A major flash flood came down from Goat Cave Creek and it was described as larger than anything experienced in the last 30 years. The flash flood damaged the pool shower house, pushed rocks and boulders into the pool, and washed out the pool slab. Large trees between the Old Folks Home and the pool were washed out, and there was water damage to the Ranger's house, Buffalo Hall, and the Dining Hall. Two jeeps, Kawasaki Mules, and four ATV's were submerged. The shop area was flooded leaving large amounts of silt and rocks. The cost of damage is a very rough estimate.

Heavy Rain, Brewster

When
September 12, 7:15 PM CST to 8:30 PM CST
Where
Brewster County, 7 mi WNW of Alpine
Reported by
COOP Observer
Coordinates
30.409, -103.778

Heavy rain fell near Alpine with three quarters to near an inch falling in one hour and fifteen minutes.

Flash Flood, Reeves

When
September 12, 8:40 PM CST to 9:20 PM CST
Where
Reeves County, 0.91 mi N of Balmorhea to 0.83 mi NNE of Balmorhea
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
30.993, -103.731

Heavy rain fell across Reeves County and produced flash flooding near Balmorhea. Portions of State Highway 17 near Balmorhea were closed due to flooding. The amount of damage is unknown so the cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538413, 538414, 538415, 538417, 538965, 538968, 539383, 539393, 538982, 538980.